Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Las Vegas, NV

July 28, 2016Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 2016, 6:55 PM PDT for Clark County, Nevada. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 6:55 PM PDT (01:55 UTC)
Expired
Jul 28, 2016, 8:00 PM PDT
In force
65 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 43 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
4319 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS55 KVEF 290155
SVRVEF
NVC003-290300-
/O.NEW.KVEF.SV.W.0047.160729T0155Z-160729T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
655 PM PDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 800 PM PDT

* AT 653 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER RAILROAD PASS...OR NEAR BOULDER CITY. THIS STORM
  WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  HENDERSON...BOULDER CITY...LAS VEGAS BAY...LAKE LAS VEGAS...
  BOULDER BEACH CAMPGROUND...CALLVILLE BAY...BOULDER BEACH...
  LAS VEGAS BAY CAMPGROUND AND RAILROAD PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE
STORM PASSES.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.
&&

LAT...LON 3611 11468 3611 11474 3609 11475 3608 11475
      3606 11473 3605 11474 3604 11474 3590 11485
      3600 11503 3622 11494 3613 11466
TIME...MOT...LOC 0153Z 213DEG 1KT 3602 11489 

$$

BP
3 follow-up statements
820 
WWUS55 KVEF 290205
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
705 PM PDT THU JUL 28 2016

NVC003-290300-
/O.CON.KVEF.SV.W.0047.000000T0000Z-160729T0300Z/
CLARK NV-
705 PM PDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 702 PM PDT...DOPPLER RADAR INDICATED THE CORE OF THE SEVERE
THUNDERSTORM HAS COLLAPSED SO EXPECT THE POTENTIAL OF DAMAGING WINDS
IN EXCESS OF 60 MPH THROUGH 730 PM. THIS STORM WAS LOCATED NEAR
RAILROAD PASS...OR NEAR BOULDER CITY. THIS STORM WAS NEARLY
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...BOULDER CITY...LAS VEGAS BAY...LAKE LAS VEGAS...
BOULDER BEACH CAMPGROUND...CALLVILLE BAY...
CALLVILLE BAY CAMPGROUND...BOULDER BEACH...
LAS VEGAS BAY CAMPGROUND AND RAILROAD PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.

&&

LAT...LON 3611 11468 3611 11474 3609 11475 3608 11475
      3606 11473 3605 11474 3604 11474 3590 11485
      3600 11503 3622 11494 3613 11466
TIME...MOT...LOC 0202Z 213DEG 1KT 3602 11489 

$$

BP
164 
WWUS55 KVEF 290229
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
729 PM PDT THU JUL 28 2016

NVC003-290300-
/O.CON.KVEF.SV.W.0047.000000T0000Z-160729T0300Z/
CLARK NV-
729 PM PDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 726 PM PDT...DOPPLER RADAR INDICATED THE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH HAS DISSIPATED.
THE THREAT FOR DAMAGING WINDS IN BOULDER CITY AND HENDERSON HAS
DIMINISHED. HOWEVER...GUSTY WINDS REMAIN A THREAT TO BOATERS
ON BOULDER BASIN OF LAKE MEAD.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...BOULDER CITY...LAS VEGAS BAY...LAKE LAS VEGAS...
BOULDER BEACH CAMPGROUND...CALLVILLE BAY...
CALLVILLE BAY CAMPGROUND...BOULDER BEACH...
LAS VEGAS BAY CAMPGROUND AND RAILROAD PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.

&&

LAT...LON 3611 11468 3611 11474 3609 11475 3608 11475
      3606 11473 3605 11474 3604 11474 3590 11485
      3600 11503 3622 11494 3613 11466
TIME...MOT...LOC 0226Z 213DEG 1KT 3603 11489 

$$

BP
188 
WWUS55 KVEF 290252
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
752 PM PDT THU JUL 28 2016

NVC003-290302-
/O.EXP.KVEF.SV.W.0047.000000T0000Z-160729T0300Z/
CLARK NV-
752 PM PDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 800 PM PDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3611 11468 3611 11474 3609 11475 3608 11475
      3606 11473 3605 11474 3604 11474 3590 11485
      3600 11503 3622 11494 3613 11466
TIME...MOT...LOC 0243Z 213DEG 1KT 3603 11489 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:24 PM PDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 4:24 PM PDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
424 PM PDT THU JUL 28 2016

.SYNOPSIS...The weekend and next week will bring relief from the
very hot temperatures experienced the past several days although
increasing humidity could make it feel a bit sticky at times. Expect
isolated to scattered thunderstorm activity across parts of the area
through the next week.
&&

.SHORT TERM...through Monday night.

Once clouds scattered out over the Las Vegas Valley, temperatures
shot up and were just shy of the forecasted high for the day at the
airport. Thunderstorm activity began south of I-15 over the Mohave
Preserve late this morning and coverage has since expanded to many
other areas. Further development is anticipated through the
afternoon hours in these areas and elsewhere. Storms are moving
slowly and are capable of producing heavy rain in a short period of
time which could lead to localized flash flooding and strong winds.

Additional cooling is expected for the weekend with temperatures
settling back to around normal by Sunday. The 110+ degree
temperature streak in Vegas now stands at 9 days...1 day shy of a
record 10 days. Saturday's forecasted high is 108 with a low
probability of reaching 110 if early cloud cover holds the low
temperature up and then skies clear and no additional cloud cover
develops over McCarran during the day allowing full daytime heating.

Thunderstorm coverage on Saturday will be mainly over the eastern
half of the area with the best instability and deeper moisture over
the southeast portion of the CWA. Localized flash flooding will be
the primary concern. However, there is greater potential for more
widespread flash flooding over the southeastern CWA including
southern Mohave and SE San Bernardino counties. Sunday and Monday
should bring more more of the same over roughly the eastern half of
the forecast area. With the monsoonal flow well entrenched in these
areas, very efficient rain producing processes will be in play and
flash flooding will continue to be a concern.

.LONG TERM...Tuesday through Friday.

The upper level pattern next week will be characterized by broad,
but low amplitude troughing across the Pacific Northwest and a slow
decrease in the strength of high pressure across the southwest US.
This will result in temperatures near or even slightly below normal.
It will also leave the door open for monsoon moisture and diurnal
convection to continue to impact the region through next week. At
this time, there is little unanimous support for any focusing
features or major pushes that jump out in model guidance. Therefore,
the latest extended forecast has broad-brushed precipitation chances
with the best chances over Mohave County, decreasing to the west.
&&

.AVIATION...For McCarran...Diurnally-driven winds at or below 10 kts
and VFR conditions will be the predominant weather at the terminal
through tonight. However, isolated storms in the higher terrain
surrounding the valley will generate outflows that may affect the
terminal at times this evening. Although a storm affecting the
terminal is unlikely, this cannot be ruled out. Tomorrow, a stronger
south to southwest wind should develop by afternoon. Chances for
storms increase this weekend with impacts to air traffic possible.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated/scattered storms will affect the high terrain
in much of the area through this evening, with outflows producing
gusty/erratic winds potentially affecting the TAF sites. Chances for
storms increase across the entire area this weekend, with convective
turbulence, locally lower CIGs/visibility, brief/gusty winds, and
lightning all threats. Light/diurnally-driven winds and VFR
conditions should occur well away from any storms tonight
with stronger S to SW winds becoming established Saturday afternoon.
&&

.FIRE WEATHER...Scattered thunderstorm activity is expected
through next week across roughly the eastern half of the forecast
area with more isolated activity across the western areas. Strong
winds and very heavy rainfall will be the primary concerns.
Temperatures will begin cooling to more typical mid summer heat over
the weekend and throughout next week. Winds overall should be
generally light although thunderstorm outflows will result in
periods of strong...erratic winds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
&&

Short Term/Fire Weather...Salmen
Long Term...Wolcott
Aviation...Shafer

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 28, 5:53 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
553 PM PDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     ALAMO                   37.36N 115.16W
07/28/2016  M76 MPH          LINCOLN            NV   MESONET

            AN AUTOMATED WEATHER SENSOR IN ALAMO
            REPORTED A WIND GUST FROM A THUNDERSTORM OF
            76 MPH. THERE WAS ALSO A REPORT OF A SMALL
            TREE DOWN NEAR THE INTERSECTION OF HIGHWAY
            93 AND BROADWAY ST. .

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:08 PM PDTSevere Thunderstorm WarningVEFClark52 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.